🫀 SOFA Score (Sequential Organ Failure Assessment)
Grade organ dysfunction in critical illness with the SOFA score across six systems.
Higher and rising scores predict higher mortality.
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Track organ failure in the ICU and operationalise the Sepsis-3 sepsis definition.
How it works
0–4 points each for respiration, coagulation, liver, cardiovascular, CNS and renal (max 24). An acute rise of ≥ 2 in suspected infection = sepsis.
Key points
- Higher and rising scores predict higher mortality.
- Sepsis-3: acute ΔSOFA ≥ 2 defines sepsis.
- Cardiovascular item uses vasopressor doses (µg/kg/min).
References
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Respiration (PaO₂/FiO₂) | ≥ 400 (0) |
|---|---|
| Coagulation (platelets ×10³/µL) | ≥ 150 (0) |
| Liver (bilirubin mg/dL) | < 1.2 (0) |
| Cardiovascular | MAP ≥ 70 (0) |
| CNS (GCS) | 15 (0) |
| Renal (creatinine mg/dL) | < 1.2 (0) |
→SOFA0/24
- Mortality (approx.):< 10%
- Sepsis-3:An acute rise of ≥ 2 points in suspected infection defines sepsis.
| Respiration (PaO₂/FiO₂) | < 100 + support (4) |
|---|---|
| Coagulation (platelets ×10³/µL) | < 20 (4) |
| Liver (bilirubin mg/dL) | ≥ 12 (4) |
| Cardiovascular | Dopamine >15 / epi >0.1 / NE >0.1 (4) |
| CNS (GCS) | < 6 (4) |
| Renal (creatinine mg/dL) | ≥ 5.0 (4) |
→SOFA24/24
- Mortality (approx.):> 50%
- Sepsis-3:An acute rise of ≥ 2 points in suspected infection defines sepsis.
Frequently asked questions
- What is SOFA Score (Sequential Organ Failure Assessment)?
- Grade organ dysfunction in critical illness with the SOFA score across six systems.
- How is SOFA Score (Sequential Organ Failure Assessment) calculated? What is the core formula?
- 0–4 points each for respiration, coagulation, liver, cardiovascular, CNS and renal (max 24). An acute rise of ≥ 2 in suspected infection = sepsis.
- When is SOFA Score (Sequential Organ Failure Assessment) used?
- Track organ failure in the ICU and operationalise the Sepsis-3 sepsis definition.
- What are the key clinical points for SOFA Score (Sequential Organ Failure Assessment)?
- Higher and rising scores predict higher mortality. Sepsis-3: acute ΔSOFA ≥ 2 defines sepsis. Cardiovascular item uses vasopressor doses (µg/kg/min).
- What are the limits and cautions when using SOFA Score (Sequential Organ Failure Assessment)?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is SOFA Score (Sequential Organ Failure Assessment) calculated in practice? Can you show a worked example?
- Inputs: Respiration (PaO₂/FiO₂) ≥ 400 (0), Coagulation (platelets ×10³/µL) ≥ 150 (0), Liver (bilirubin mg/dL) < 1.2 (0), Cardiovascular MAP ≥ 70 (0), CNS (GCS) 15 (0), Renal (creatinine mg/dL) < 1.2 (0) → Result: SOFA 0 /24(Mortality (approx.): < 10%, Sepsis-3: An acute rise of ≥ 2 points in suspected infection defines sepsis.) Inputs: Respiration (PaO₂/FiO₂) < 100 + support (4), Coagulation (platelets ×10³/µL) < 20 (4), Liver (bilirubin mg/dL) ≥ 12 (4), Cardiovascular Dopamine >15 / epi >0.1 / NE >0.1 (4), CNS (GCS) < 6 (4), Renal (creatinine mg/dL) ≥ 5.0 (4) → Result: SOFA 24 /24(Mortality (approx.): > 50%, Sepsis-3: An acute rise of ≥ 2 points in suspected infection defines sepsis.)